Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 7, NWS Reno, NV

June 28, 2013Alpine County, California; Douglas County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jun 28, 2013, 2:44 PM PDT for Alpine County, California; Douglas County, Nevada. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2013, 2:44 PM PDT (21:44 UTC)
Expired
Jun 28, 2013, 3:30 PM PDT
In force
46 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Alpine County, CA, Douglas County, NV

The radar

The Reno radar (KRGX), 115 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2013-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2013-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3021 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS55 KREV 282144
SVRREV
CAC003-NVC005-282230-
/O.NEW.KREV.SV.W.0007.130628T2144Z-130628T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
244 PM PDT FRI JUN 28 2013

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ALPINE COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF MARKLEEVILLE...
  CENTRAL DOUGLAS COUNTY IN WESTERN NEVADA...

* UNTIL 330 PM PDT

* AT 235 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHEAST OF MARKLEEVILLE...AND MOVING NORTH AT 5 TO 10 MPH.

* LOCATIONS AFFECTED INCLUDE...GROVER HOT SPRINGS...MARKLEEVILLE AND
  WOODFORDS.

LAT...LON 3886 11988 3887 11958 3870 11961 3861 11963
      3857 11981
TIME...MOT...LOC 2144Z 176DEG 5KT 3867 11970

$$
BOYD
2 follow-up statements
550 
WWUS55 KREV 282207
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
307 PM PDT FRI JUN 28 2013

CAC003-NVC005-282230-
/O.CON.KREV.SV.W.0007.000000T0000Z-130628T2230Z/
ALPINE CA-DOUGLAS NV-
307 PM PDT FRI JUN 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR CENTRAL DOUGLAS AND NORTHEASTERN ALPINE COUNTIES...

AT 307 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
JUNCTION CA 89 AND CA 4...OR 4 MILES EAST OF MARKLEEVILLE...MOVING 
NORTH AT 5 MPH. ANOTHER STORM WITH SIMILAR CHARACTERISTICS IS MOVING 
INTO THE SAME AREA.

* LOCATIONS AFFECTED INCLUDE...GROVER HOT SPRINGS...INDIAN CREEK
  RESERVOIR...MARKLEEVILLE...MONITOR PASS...PAYNESVILLE AND
  WOODFORDS.

LAT...LON 3886 11988 3887 11958 3870 11961 3861 11963
      3857 11981
TIME...MOT...LOC 2206Z 176DEG 5KT 3870 11970

$$
BOYD
127 
WWUS55 KREV 282231
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
331 PM PDT FRI JUN 28 2013

CAC003-NVC005-282241-
/O.EXP.KREV.SV.W.0007.000000T0000Z-130628T2230Z/
ALPINE CA-DOUGLAS NV-
331 PM PDT FRI JUN 28 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DOUGLAS AND
NORTHEASTERN ALPINE COUNTIES HAS EXPIRED...

THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE
WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...STRONG THUNDERSTORMS WILL REMAIN IN THE AREA THROUGH 4 
PM...CAPABLE OF PRODUCING GUSTY WINDS...DEADLY LIGHTNING...AND BRIEF 
HEAVY RAINS.

LAT...LON 3886 11988 3887 11958 3870 11961 3861 11963
      3857 11981
TIME...MOT...LOC 2207Z 176DEG 5KT 3870 11970

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:26 PM PDT, 18 minutes earlier.

Area forecast discussion, Jun 28, 2:26 PM PDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
226 PM PDT FRI JUN 28 2013

.SYNOPSIS...
HIGH PRESSURE OVER THE WEST WILL PRODUCE VERY HOT CONDITIONS THROUGH
EARLY NEXT WEEK. RECORD HIGH TEMPERATURES ARE LIKELY THROUGH
TUESDAY. THUNDERSTORMS WITH GUSTY OUTFLOW WINDS, WILL IMPACT MUCH
OF EASTERN CALIFORNIA AND WESTERN NEVADA OVER THE NEXT SEVERAL
DAYS.

&&

.SHORT TERM...

* RECORD HEAT CONTINUES.
* THUNDERSTORMS WITH STRONG OUTFLOWS THROUGH THIS WEEKEND.

LITTLE CHANGE IN THE LARGE SCALE PATTERN AND FORECAST REASONING.
A STRONG HIGH PRESSURE SYSTEM WILL REMAIN OVER THE GREAT BASIN
FOR THE NEXT SEVERAL DAYS. THIS HIGH WILL PRODUCE A RECORD
BREAKING HEAT WAVE AS AFTERNOON HIGHS CLIMB ABOVE 100 ACROSS THE
WESTERN NEVADA VALLEYS WITH 90S IN THE SIERRA.

THE TROUGH ALONG 140 WEST LONGITUDE IN THE PACIFIC WILL KEEP THE
CENTER OF THE HIGH OVER EASTERN NEVADA. THIS WILL LEAVE THE
EASTERN SIERRA AND WESTERN NEVADA IN A MORE FAVORABLE LOCATION FOR
THUNDERSTORMS THIS WEEKEND. MODELS CONTINUE TO TREND HIGHER WITH
THE MOISTURE CONTENT, GIVING CONFIDENCE THUNDERSTORMS WILL PRODUCE
MODERATE TO HEAVY RAIN AND SMALL HAIL EVEN AT LOWER ELEVATIONS.
SURFACE DEW POINTS IN THE 40S TO NEAR 50 IS ALSO FAVORABLE FOR
THUNDERSTORMS TO PRODUCE WETTING RAINS. BIGGEST THREAT FROM
STORMS IS STRONG OUTFLOW WINDS OVER 40 MPH.

FOR TODAY THUNDERSTORMS BUILDING OVER ALPINE AND MONO COUNTIES
WILL SPREAD NORTH INTO THE TAHOE BASIN AND FAR WESTERN NEVADA AFTER
3 PM. THE ZEPHYR WINDS LATE THIS AFTERNOON COULD HELP PRODUCE
STRONGER STORMS AFTER 5PM FROM PYRAMID LAKE SOUTH THROUGH STOREY
AND LYON COUNTIES.

FOR SATURDAY, THE FLOW ALOFT SHIFTS A BIT MORE TOWARD THE
SOUTHWEST WITH WOULD SUPPRESS CONVECTION IN RENO-TAHOE WITH BEST
CHANCE OVER MINERAL AND MONO COUNTIES. BY SUNDAY THE FLOW ALOFT
TURNS BACK TO THE SOUTH ALLOWS STORMS TO DEVELOP AS FAR NORTH AS
INTERSTATE 80. BRONG

.LONG TERM...MONDAY THROUGH THURSDAY...

ONLY A FEW MINOR ADJUSTMENTS WERE MADE TO THE PREVIOUS FORECAST. MID
RANGE MODELS CONTINUE TO BE VERY CONSISTENT THROUGH TUESDAY WITH
POSITION OF HIGH PRESSURE. MONDAY AND TUESDAY CONTINUE TO BE
DEPICTED AS THE WARMEST DAYS OF THIS HEAT WAVE. DID LOWER
TEMPERATURES IN THE SIERRA A DEGREE OR TWO WHERE CONVECTIVE CLOUD
COVER WILL KEEP TEMPERATURES FROM REACHING THEIR MAXIMUM POTENTIAL.

BACKSIDE CONVERGENCE ALONG THE RIDGE'S WESTERN FLANK WILL BE THE
FOCAL POINT FOR THUNDERSTORM DEVELOPMENT EACH AFTERNOON NEXT WEEK.
GIVEN THE AMOUNT OF HEAT AND SOME WEAK VEERING PROFILES, SOME OF
THESE STORMS MAY BECOME STRONG. PWATS INCREASE THROUGH THE WEEK FROM
0.5" TO AROUND 1". THIS WILL PROVIDE AMPLE MOISTURE FOR AREA
THUNDERSTORMS; MAY NEED TO BEGIN INCREASING PRECIPITATION CHANCES IF
THIS SIGNATURE REMAINS INTO THE WEEKEND. BEGAN TO INCREASE AFTERNOON
HUMIDITY ALONG THE SIERRA AND SIERRA FRONT TO ACCOUNT FOR
INCREASING LOW LEVEL MOISTURE. ALSO, BOTH THE ECMWF AND GFS SHOW
SEVERAL EMBEDDED MID-LEVEL IMPULSES MOVING SOUTH TO NORTH TUESDAY
AND WEDNESDAY EVENINGS THAT MAY CONTINUE ACTIVITY INTO THE
OVERNIGHT HOURS.

RIDGING BECOMES PINCHED BY LATE WEEK AS LOW PRESSURE RETROGRADES IN
THE CENTRAL PLAINS STATES AND AS A DEEP LOW APPROACHES THE PACIFIC
COAST. CONVERGENCE SHIFTS MORE INTO EASTERN NEVADA BY THURSDAY INTO
FRIDAY LESSENING CHANCES OF SHOWERS IN EXTREME WESTERN NEVADA AND
THE SIERRA. ALSO, INTENSE HEATING WILL BE SHUNTED WELL SOUTH IN
ARIZONA AND NEW MEXICO AS MAIN PORTION OF THE RIDGE DETACHES FROM
ITS NORTHERN EXTENSION. HIGH TEMPERATURES IN WESTERN NEVADA VALLEYS
WILL DROP TO MORE TOLERABLE UPPER 80S AND LOW 90S BY THE END OF THE
WEEK AS A RESULT. BOYD

&&

.AVIATION...

HIGH PRESSURE WILL REMAIN OVER NEVADA INTO NEXT WEEK WITH RECORD
BREAKING TEMPERATURES AND POTENTIAL FOR THUNDERSTORMS. MAIN
IMPACTS FROM THUNDERSTORMS ARE OUTFLOW WINDS OVER 35KTS, SMALL
HAIL AND MODERATE TO HEAVY RAIN.

THUNDERSTORMS BUILDING ALONG THE SIERRA CREST WILL SPREAD NORTH AND
EAST INTO THE TAHOE BASIN AND WESTERN NEVADA AFTER 00Z, STRONGEST
STORMS MAY DEVELOP JUST TO THE EAST OF RENO-CARSON-MINDEN AIRPORTS
FROM 01-03Z. THERE IS A 10-20% CHANCE A THUNDERSTORM WILL DIRECTLY
IMPACT A TERMINAL IN THE TAHOE BASIN, WESTERN NEVADA AND MONO
COUNTY THROUGH 04Z.

FOR SATURDAY, STORMS WILL BE LIMITED TO MONO AND MINERAL COUNTIES
AFTER 21Z. BY SUNDAY BEST CHANCES FOR THUNDERSTORMS ARE FROM RENO-
TRUCKEE SOUTHWARD TO MONO COUNTY. BRONG

&&

.CLIMATE...

HIGHEST TEMPERATURES RECORDED AT THE RENO AIRPORT.
108 - 7/10/2002, 7/11/2002, 7/5/2007 - ALL TIME RECORD HIGH
106 - 7/4/2007
105 - 8/6/1983, 8/11/1940            - ALL TIME RECORD FOR AUGUST
104 - 8 OCCURRENCES                  - ALL TIME RECORD FOR JUNE
103 - 17 OCCURRENCES                 - MOST RECENT 8/9/2012

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HEAT ADVISORY UNTIL 10 PM PDT WEDNESDAY NVZ001-004.

     HEAT ADVISORY FROM 1 PM SUNDAY TO 10 PM PDT TUESDAY NVZ003-005.

CA...HEAT ADVISORY FROM 1 PM SUNDAY TO 10 PM PDT TUESDAY CAZ070.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:19 PM PDTSevere Thunderstorm WarningREVAlpine26 min
Jun 28, 4:44 PM PDTAreal Flood AdvisoryREVAlpine2 hr
Jun 28, 4:03 PM PDTSpecial Weather StatementREV27 min

Nearby

Severe Thunderstorm Warnings in California, 2013Severe Thunderstorm Warnings in Nevada, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.